Medline ® Abstract for Reference 104
of 'Bleomycin-induced lung injury'
Nodular form of bleomycin-related pulmonary injury in patients with osteogenic sarcoma.
Santrach PJ, Askin FB, Wells RJ, Azizkhan RG, Merten DF
Bleomycin (BLEO), an antitumor antibiotic effective against a variety of malignancies, has been associated classically with a pulmonary toxic reaction producing diffuse interstitial fibrosis. However, BLEO-related pulmonary nodules have been reported recently, mostly in children and young adults treated for germ cell tumors. A different, apparent hypersensitivity reaction with prominent eosinophilic infiltrates has been seen in other patients. This report details the clinical history, radiographic features, and histopathologic condition of three patients with osteogenic sarcoma in whom pulmonary nodules developed during the course of their multiagent, BLEO-containing chemotherapy. The predominant histopathologic lesion was bronchiolitis obliterans-organizing pneumonia (BOOP); one patient had a significant eosinophilic infiltrate also. Pulmonary lesions developed in all of these patients after relatively low doses of BLEO (less than 200 mg). All of these patients underwent open lung biopsy to establish the diagnosis. Reported cases of BLEO-induced pulmonary injury other than diffuse fibrosis are reviewed and comparisons are made with those in the current report. Also, suggestions are made for the management of these patients.
Department of Pathology, School of Medicine, University of North Carolina, Chapel Hill.